Q:

What are the risks associated with taking nonsteroidal anti-inflammatory drugs?

A:

Quick Answer

Nonsteroidal anti-inflammatory drugs, or NSAIDs, may cause allergic reactions, skin reactions, gastrointestinal bleeding and, excluding aspirin, may increase the risk of heart attack or stroke. NSAIDs block two enzymes that help cause inflammation: COX-1 and COX-2. Most NSAIDs on the market in 2015 block both enzymes, while some block only COX-2. Research indicates that NSAIDs that only block COX-2 may have a reduced risk of stomach and gastrointestinal problems, according to the Food and Drug Administration.

Continue Reading

Full Answer

The risk of stomach bleeding is low for most users of nonsteroidal anti-inflammatory drugs, but it is elevated for individuals who use them regularly, are over 65, have a history of stomach ulcers, use alcohol regularly, or take blood thinners or corticosteroids. Similarly, studies suggest that using low doses of NSAIDs in the short-term does not increase the risk of major cardiovascular events. However, individuals who have had heart attacks, coronary artery disease, strokes, high blood pressure or recent cardiovascular surgery are at a higher risk for major cardiovascular events as a result of NSAID use, excluding aspirin. Clinical trials actually show that regular aspirin use reduces the risk of a cardiovascular event amongst these high-risk individuals, according to the Food and Drug Administration.

Learn more about Side Effects
Sources:

Related Questions

Explore